Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 56, NWS Tucson, AZ

August 26, 2014Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 26, 2014, 2:36 PM MST for Pima County, Arizona. It was in force for 84 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2014, 2:36 PM MST (21:36 UTC)
Expired
Aug 26, 2014, 4:00 PM MST
In force
84 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 3:05 PM MSTFLOODTucson, AZGRANT BETWEEN CAMPBELL AND SWAN FLOODED
Aug 26, 3:35 PM MSTFLASH FLOOD2 N Tucson, AZWATER RESCUE FOR VEHICLE STALLED IN FLOOD WATERS AT FORT LOWELL RD AND TUCSON BLVD.
Aug 26, 4:01 PM MSTFLOODTucson, AZHEAVY FLOODING ON TUCSON BLVD BETWEEN SPEEDWAY AND GRANT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.6 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WGUS55 KTWC 262136
FFWTWC
AZC019-262300-
/O.NEW.KTWC.FF.W.0056.140826T2136Z-140826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 400 PM MST

* AT 230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  METRO TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3228 11098 3230 11089 3222 11089 3220 11097

$$

CANTIN
2 follow-up statements
021 
WGUS75 KTWC 262221
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST TUE AUG 26 2014

AZC019-262300-
/O.CON.KTWC.FF.W.0056.000000T0000Z-140826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
321 PM MST TUE AUG 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR THE 
CITY OF TUCSON...

AT 315 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LAW ENFORCEMENT...WEATHER SPOTTERS...MEDIA...AND THE PUBLIC HAVE 
REPORTED NUMEROUS AREAS OF FLOODING IN THE TUCSON METRO AREA 
INCLUDING THE UNIVERSITY OF ARIZONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3228 11098 3230 11089 3222 11089 3220 11097

$$

CANTIN
065 
WGUS75 KTWC 262255
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST TUE AUG 26 2014

AZC019-262304-
/O.EXP.KTWC.FF.W.0056.000000T0000Z-140826T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
355 PM MST TUE AUG 26 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR THE CITY OF 
TUCSON...

HEAVY RAINFALL HAS ENDED FOR THE TUCSON METRO AREA. STREET FLOODING 
CONTINUES...AND MORE RAINFALL IS POSSIBLE. STAY TUNED FOR MORE 
UPDATES THROUGH THE AFTERNOON.

LAT...LON 3228 11098 3230 11089 3222 11089 3220 11097

$$

CANTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:09 PM MST, 27 minutes earlier.

Area forecast discussion, Aug 26, 2:09 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
209 PM MST TUE AUG 26 2014

.SYNOPSIS...DEEP MOISTURE WILL GENERATE SHOWERS AND THUNDERSTORMS
THROUGH THE EVENING. A PRONOUNCED DRYING TREND IS EXPECTED OVER
THE NEXT SEVERAL DAYS AS DRY NORTHWESTERLY FLOW OVERSPREADS ARIZONA.

&&

.DISCUSSION...A MID/UPPER LEVEL TROUGH CONTINUES TO TRACK EASTWARD
THIS AFTERNOON. DEEP MOISTURE AND INSTABILITY AHEAD OF THE TROUGH
IS BEING ENHANCED...WITH WIDESPREAD THUNDERSTORM ACTIVITY BEING
OBSERVED ACROSS MUCH OF THE STATE. STRONG DYNAMIC LIFT IS TAKING
PLACE OVER NORTHERN ARIZONA AND SOUTHERN UTAH...WITH SOME
SIGNIFICANT DEEP CONVECTION TAKING PLACE. THE WEATHER OF SOUTHEAST
ARIZONA IS BEING DRIVEN BY SURFACE BASED INSTABILITY AND LINGERING
DEEP MOISTURE. THUNDERSTORMS HAVE BEEN DEVELOPING FOR SEVERAL
HOURS...AND ARE EXPECTED TO CONTINUE TO DEVELOP THROUGHOUT THE
AFTERNOON AND EVENING. MOST STORMS HAVE INITIALLY BEEN STUCK
ALONG/OVER TERRAIN AREAS. HEAVY RAINFALL HAS BEEN OBSERVED WITH
MANY OF THE STORMS. AS THE REMAINDER OF THE DAY PROGRESSES SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO FILL IN MANY LOWER ELEVATION
AREAS AS WELL. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 8 PM
AND LOCAL FLOODING IS CERTAINLY POSSIBLE.

THE TROUGH WILL CONTINUE ITS PROGRESSION OVER ARIZONA TONIGHT INTO
EARLY THURSDAY. INITIALLY...THE TROUGH WILL ACT TO DEVELOP
CONVECTION OVER THE AREA...ALTHOUGH THE THREAT OF HEAVIEST
PRECIPITATION WILL SHIFT NORTHWARD. A MUCH DRIER AIRMASS WILL
ADVECT OVER ARIZONA ON THE BACKSIDE OF THE TROUGH BEGINNING AS
EARLY AS WEDNESDAY AFTERNOON. THE DRY NORTHWEST FLOW ALOFT WILL BE
ENHANCED THROUGH THE REMAINDER OF THE WEEK AS A MID/UPPER RIDGE OF
HIGH PRESSURE BUILDS TO OUR WEST ALONG THE WEST COAST. UNDER THIS
REGIME PRECIPITATION CHANCES WILL PLUMMET AND TEMPERATURES WILL
CREEP UPWARD.

LONG RANGE MODELS SHOW LITTLE CHANGE IN THIS OVERALL PATTERN UNTIL
PERHAPS THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHRA/TSRA+ WILL CONTINUE THRU 27/02Z BEFORE
TAPERING OFF AND ENDING BY 27/08Z.  EXPECT SCT-BKN 6-10KFT AGL
AND BKN LAYERS ABOVE WITH LCL MVFR CONDS NEAR STRONGEST TSRA+.  AFT
27/08Z CONDS BECOMING FEW-SCT060 WITH SCT-BKN LAYERS ABV 12KFT AGL.
SFC WINDS VARIABLE TO 10 KTS...EXCEPT VICINITY TSRA WHERE GUSTS TO
45 MPH ARE POSSIBLE.  AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...
WIDESPREAD SHOWERS AND THUNDERSTORMS EARLY THIS
EVENING WILL TAPER OFF AND END AROUND OR SHORTLY AFTER MIDNIGHT.  A
DRYING TREND WILL GET STARTED WEDNESDAY WITH MUCH LESS CONVECTION
EXPECTED AND SLIGHTLY WARMER TEMPERATURES.  THURSDAY THROUGH THE
SATURDAY...THE DRYING WILL CONTINUE WITH SIGNIFICANTLY LOWER RH
LEVELS...WARMER TEMPERATURES AND NO SHOWERS OR THUNDERSTORMS
EXPECTED.  SUNDAY INTO THE MIDDLE OF NEXT WEEK WILL SEE A BIT OF A
MODERATION IN RH LEVELS BUT AT THIS TIME IT IS STILL EXPECTED TO BE
DRY AND RATHER WARM.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM MST THIS EVENING FOR AZZ502>515.

&&

DISCUSSION...CANTIN
AVIATION/FIRE WEATHER...CERNIGLIA

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 26, 1:47 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
147 PM MST TUE AUG 26 2014

AZZ508-513-262130-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
147 PM MST TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 230
PM MST...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF WILLCOX.  THIS STORM WAS
MOVING SLOWLY TO THE EAST AND NORTHEAST.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...COCHISE AND HIGHWAY 191.

LAT...LON 3219 10984 3201 10977 3198 10998 3207 11001
TIME...MOT...LOC 2046Z 246DEG 2KT 3206 10992

CANTIN
Special weather statement, Aug 26, 2:18 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST TUE AUG 26 2014

AZZ504-262200-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
218 PM MST TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TUCSON.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3226 11100 3231 11086 3226 11080 3217 11084
      3217 11100
TIME...MOT...LOC 2118Z 172DEG 2KT 3223 11093
Local storm report, Aug 26, 2:26 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLOOD            1 WNW SIERRA VISTA      31.56N 110.30W
08/26/2014                   COCHISE            AZ   TRAINED SPOTTER

            LOCAL STREETS IN SIERRA VISTA FLOODED

&&

EVENT NUMBER TWC1400098

CERNIGLIA
Local storm report, Aug 26, 2:34 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
234 PM MST TUE AUG 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     FLOOD            4 N NICKSVILLE          31.49N 110.25W
08/26/2014                   COCHISE            AZ   TRAINED SPOTTER

            LOW LYING ROADS FLOODED AND POSSIBLY IMPASSABLE

&&

EVENT NUMBER TWC1400099

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:28 PM MSTAreal Flood AdvisoryTWCPima, Pinal107 min
Aug 25, 5:40 PM MSTSpecial Weather StatementTWCPima50 min
Aug 25, 6:24 PM MSTFlash Flood WarningTWCPima111 min
Aug 25, 6:30 PM MSTSpecial Weather StatementTWC45 min
Aug 25, 7:15 PM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Aug 25, 7:19 PM MSTFlash Flood WarningTWCPima3 hr
Aug 25, 7:58 PM MSTFlash Flood WarningTWCPima2 hr
Aug 25, 9:49 PM MSTAreal Flood AdvisoryTWCPima6 hr
Aug 26, 12:51 PM MSTAreal Flood AdvisoryTWCSanta Cruz114 min
Aug 26, 1:00 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 26, 1:38 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 26, 1:47 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 26, 2:04 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Aug 26, 2:18 PM MSTSpecial Weather StatementTWC42 min
Aug 26, 2:21 PM MSTAreal Flood AdvisoryTWCPima114 min
Aug 26, 2:43 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 26, 2:46 PM MSTFlash Flood WarningTWCPima, Santa Cruz119 min
Aug 26, 2:49 PM MSTFlash Flood WarningTWCCochise116 min
Aug 26, 3:55 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 26, 3:58 PM MSTSpecial Weather StatementTWC47 min
Aug 26, 4:11 PM MSTSpecial Weather StatementTWC34 min
Aug 26, 4:36 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.